Illinois, 2011

Strong Wind in Illinois, November 13, 2011

November 13, 2011 · NWS ILX · 3 events in 3 counties and zones

A tight pressure gradient between a high along the East Coast and a strong cold front over the Plains produced strong winds across central Illinois on November 13th. where gusts frequently exceeded 50 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A tight pressure gradient between a high along the East Coast and a strong cold front over the Plains produced strong winds across central Illinois on November 13th. The strongest winds were focused along and south of Taylorville to Danville line...where gusts frequently exceeded 50 mph. As a result, minor wind damage was reported around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 13, 7:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 13, 7:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
735 AM CST SUN NOV 13 2011

.DISCUSSION...
ISSUED 327 AM CST SUN NOV 13 2011
A BIT OF A LULL IN THE MIDWEST BETWEEN SYSTEMS CONTINUES...THOUGH
THE WINDS WILL PICK UP TODAY EVEN HIGHER THAN YESTERDAY IN THE
APPROACH OF THE NEXT FRONT. HIGH PRESSURE SLIDING OFF THE SERN
COAST...AND THE FLOW ALOFT STRUGGLING TO REMAIN QUASI ZONAL AS TWO
SEPARATE WAVES SPLIT THE FLOW AT 500 MB ON THE WEST COAST. THIS
SPLIT...AND HANDLING OF THE TWO UPPER VORTS WILL BE THE MAIN
DRIVER OF THIS FORECAST THROUGH DAY 3. WEAK BOUNDARY MOVING
THROUGH TODAY AND SETTLING INTO THE SOUTHEAST TO BE THE FOCUS OF
SHOWERS FOR THE MIDWEST FOR THE NEXT COUPLE OF DAYS. MODELS HAVE
PLENTY OF DIFFERENCE IN THE TIMING...AREAL EXTENT OF QPF...AND THE
DIFFERENCES ONLY GET MORE AND MORE VAST INTO THE EXTENDED AS THE
PATTERN OVER THE CONUS BECOMES INCREASINGLY AMPLIFIED INTO NEXT
WEEKEND.

SHORT TERM...TODAY AND TOMORROW...
WINDS NOT REALLY LETTING UP TOO MUCH IN THE OVERNIGHT HOURS
THIS MORNING...AND THE UNSEASONABLY WARMER TEMPS CONTINUE.
TODAYS WINDS INCREASE EVEN MORE AND WIND ADVISORY CRITERIA SHOULD
BE MET IN THE GUST CATEGORY FOR A GOOD PART OF THE DAY...WITH
WINDS JUST OFF THE DECK IN EXCESS OF 35 KTS. WEAK FRONT
ASSOCIATED WITH NORTHERN STREAM WAVE PASSES TODAY...LAYING DOWN A
SFC BOUNDARY THROUGH THE FA...STALLING IN PARALLEL FLOW ALONG THE
OHIO RIVER VALLEY OR THEREABOUTS. MOISTURE IS SOMEWHAT LIMITED FOR
THIS ROUND...AND THE POPS ARE KEPT LOW AS A RESULT FOR SOME SCT
SHOWERS TODAY. MAJORITY OF PRECIP LIKELY TO BE
TRACES/SPRINKLES...BUT CANNOT RULE OUT A HUNDREDTH OR TWO. SECOND AND
DEEPER LOW EJECTS OUT OF THE DESERT SW AND MAKES ITS WAY UP AND
ALONG THE BOUNDARY...INTERACTING WITH IT FOR MONDAY/MON NIGHT. IN
OTHER WORDS... WEAK FRONT SUN SETTING UP FOR BETTER WAVE ON MONDAY
TO BRING GOOD SHOT AT SHOWERS...WITH THREAT OF TS A BIT SCT DUE TO
LATE TIMING OF THE BOUNDARY PASSAGE. HOWEVER...QPF LIKELY TO BE
CONSIDERABLY HIGHER IN THE SE AS THE FRONT STALLS SOUTH OF
INTERSTATE 70...AND SETS UP A SITUATION FOR ANY SMALL WAVE TO SEND
QPF ALONG THE BOUNDARY.

LONG TERM...TUESDAY THROUGH SATURDAY...
BIGGER PUSH OF COOLER AND DRIER AIR EXPECTED LATE TUESDAY AS FLOW
PHASES AND AMPLIFIES INTO A MORE NWRLY PATTERN FOR THE
MIDWEST...SCOURING OUT THE MOISTURE AND CHANGING THE SFC WINDS
BACK TO A BIT MORE NRLY. DRY IN THE MIDDLE OF THE WEEK FOR
NOW...WITH ANOTHER SET UP COMING FOR NEXT WEEKEND. HOWEVER...
SYSTEM NEXT WEEKEND NOWHERE NEAR SOLID ENOUGH FOR HIGH POPS. LAST
RUN...THE ECMWF STILL NOT SHOWING ANY RUN TO RUN CONSISTENCY. AND THIS
RUN...SEEMS THE GFS IS A BIT MORE AGGRESSIVE...WITH NEITHER TIMING
THE UPPER WAVE PROPERLY. HAVE TRENDED THOSE POPS WAY DOWN IN LIGHT
OF MORE THAN 24 HRS BETWEEN SOLNS.

HJS

&&

.AVIATION...
ISSUED 700 AM CST SUN NOV 13 2011...FOR THE 12Z TAFS

STRONG WINDS WILL HIGHLIGHT THE TAFS TODAY. SUSTAINED 20-30KT AND
30-40KT SOUTH GUSTS WILL VEER TO THE SW WITH TIME AS THE COLD
FRONT REACHES PIA/SPI BY 17Z-18Z. LLWS WILL BE POSSIBLE THROUGH
14Z OR SO AS THE 925MB WINDS REMAIN AT 50-60KT. THE FRONT WILL
SLOW DOWN IN THE AFTERNOON...REACHING CMI/DEC BY 21Z OR SO. THE
FRONTAL PASSAGE WILL SHIFT WINDS TO SW AT ALL TERMINALS...WITH THE
WINDS REMAINING SW OVERNIGHT AND DIMINISHING TO 15KT.

SOME MVFR CLOUDS ARE LINGERING JUST SOUTHEAST OF DEC/CMI EARLY
THIS MORNING...AND MAY LIFT N TOWARD THE TAF SITES WITH TIME. WE WENT
WITH MVFR CIGS FOR THEM AFTER 14Z THROUGH MID DAY. MIXING OF DRY
AIR SHOULD HELP CIGS LIFT TO VFR OR DISSIPATE ALTOGETHER...LEAVING
JUST MID AND HIGH CLOUDS AHEAD OF THE FRONT.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Nov 13, 5:49 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
549 AM CST SUN NOV 13 2011

ILZ027>031-036>038-040-041-141200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
549 AM CST SUN NOV 13 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WILL OCCUR TODAY AHEAD OF A COLD FRONT.
WIND GUSTS AROUND 45 MPH ARE LIKELY...WITH THE LATE MORNING AND
MIDDAY HOURS EXPECTED TO BE THE WINDIEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ042>057-061>063-066>068-071>073-141200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-
VERMILION-
549 AM CST SUN NOV 13 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL OCCUR ON SUNDAY AHEAD OF A COLD FRONT.
WIND GUSTS OF 40 TO 45 MPH ARE LIKELY...WITH THE LATE MORNING AND
MIDDAY HOURS EXPECTED TO BE THE WINDIEST.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...AS THE FRONT
STALLS OUT ACROSS SOUTHEAST ILLINOIS. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT...AS
THE FRONTAL BOUNDARY CONTINUES TO LINGER OVER THE AREA. THESE ARE
CURRENTLY NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHIMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Macon

When
November 13, 9:00 AM CST to 1:00 PM CST
Where
Macon forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

A tree was blown down into powerlines, causing a fire and power outages to parts of Decatur.

Strong Wind, De Witt

When
November 13, 9:00 AM CST to 1:00 PM CST
Where
De Witt forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

The roof of a covered bridge was blown off at the C.H. Moore Homestead in Clinton.

Strong Wind, Champaign

When
November 13, 9:00 AM CST to 1:00 PM CST
Where
Champaign forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

A large restaurant sign was blown over on the west side of Rantoul.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353807, 353808, 353809.